Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 66, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2013, 12:48 PM MDT for 4 counties in Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2013, 12:48 PM MDT (18:48 UTC)
- Expired
- Aug 26, 2013, 4:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emery County, UT, Garfield County, UT, Sevier County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 173 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
298
WGUS55 KSLC 261848
FFWSLC
UTC015-017-041-055-262245-
/O.NEW.KSLC.FF.W.0066.130826T1848Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1248 PM MDT MON AUG 26 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN EMERY COUNTY IN UTAH
NORTH CENTRAL GARFIELD COUNTY IN UTAH
SOUTHEASTERN SEVIER COUNTY IN UTAH
CENTRAL WAYNE COUNTY IN UTAH
* UNTIL 445 PM MDT
* AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE NORTHERN PORTION
OF CAPITOL REEF NATIONAL PARK.
WIDESPREAD MODERATE TO HEAVY RAINFALL IS FALLING OVER CAPITOL REEF
NATIONAL PARK. WITH RAIN VOLUMES ANTICIPATED OVER THE NEXT 30
MINUTES...FLASH FLOODING IS FORECAST OVER THIS WIDE AREA.
THE FLOOD IS FORECAST TO TRAVEL FROM THE TRIBUTARIES IN THE
PARK...THEN JOIN AT THE FREMONT RIVER WHICH FLOWS TOWARDS CAINEVILLE
AND HANKSVILLE TO THE EAST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
3799 11118
$$
MCINERNEY3 follow-up statements
254
WGUS75 KSLC 262057
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT MON AUG 26 2013
UTC015-017-041-055-262245-
/O.CON.KSLC.FF.W.0066.000000T0000Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-SEVIER UT-EMERY UT-
257 PM MDT MON AUG 26 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN EMERY...SOUTHEASTERN SEVIER...CENTRAL WAYNE AND NORTH
CENTRAL GARFIELD COUNTIES...
AT 254 PM MDT...DUE TO HEAVY RAINFALL OVER THE NORTHERN HALF OF
CAPITOL REEF NATIONAL PARK...THE SCENIC DRIVE HAS BEEN CLOSED DUE TO
FLASH FLOODING COVERING THE ROAD. ADDITIONALLY...FLASH FLOODING WAS
REPORTED IN THE GRAND WASH AND CAPITOL GORGE.
RAINFALL IN THE AREA HAS MOVED TO THE EAST...HOWEVER IT WILL REQUIRE
ADDITIONAL TIME FOR THE FLOOD TO MOVE EASTWARD TOWARD THE FREMONT
RIVER AND FLOW TOWARDS CAINEVILLE AND HANKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
3799 11118
$$
MCINERNEY069
WGUS75 KSLC 262138
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 PM MDT MON AUG 26 2013
UTC015-017-041-055-262245-
/O.CON.KSLC.FF.W.0066.000000T0000Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-SEVIER UT-EMERY UT-
338 PM MDT MON AUG 26 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN EMERY...SOUTHEASTERN SEVIER...CENTRAL WAYNE AND NORTH
CENTRAL GARFIELD COUNTIES...
AT 336 PM MDT...FLASH FLOODING IN CAPITOL REEF NATIONAL PARK HAS
ATTENUATED. AS A RESULT...THE SCENIC DRIVE IS NOW OPEN AND THE PARK
ANTICIPATES OPENING THE GRAND WASH AND CAPITOL GORGE WITHIN THE HOUR.
HOWEVER...THE FLASH FLOOD CONTINUES TO FLOW EASTWARD TOWARDS
CAINEVILLE...BUT OUT OF THE EASTERN PARK BOUNDARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
3799 11118
$$
MCINERNEY460
WGUS75 KSLC 262236
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT MON AUG 26 2013
UTC015-017-041-055-262245-
/O.EXP.KSLC.FF.W.0066.000000T0000Z-130826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-SEVIER UT-EMERY UT-
436 PM MDT MON AUG 26 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR SOUTHWESTERN
EMERY...SOUTHEASTERN SEVIER...CENTRAL WAYNE AND NORTH CENTRAL
GARFIELD COUNTIES...
THE FLASH FLOOD FOR CAPITOL REEF AND AREAS TO THE EAST HAS
ATTENUATED. AS A RESULT...THE FLASH FLOOD WARNING FOR THIS AREA HAS
BEEN ALLOWED TO EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3853 11145 3860 11118 3837 11074 3814 11090
3799 11118
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 10:48 AM MDT, 2 hours earlier.
Area forecast discussion, Aug 26, 10:48 AM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 AM MDT MON AUG 26 2013
.SYNOPSIS...THE DEEP LAYER MOISTURE PLUME WITH A TROPICAL TAP WILL
REMAIN IN PLACE THROUGH TONIGHT. A MORE TYPICAL MONSOONAL
PATTERN WILL THEN PREVAIL TOMORROW INTO THE WEEKEND. WIDESPREAD
PRECIPITATION IS EXPECTED WITH HEAVY RAIN POSSIBLE ACROSS MAINLY
THE SOUTHERN HALF OF THE STATE THROUGH TONIGHT.
&&
.DISCUSSION...MORNING WATER VAPOR IMAGERY CONTINUES TO IDENTIFY A
TAP INTO REMNANT TROPICAL MOISTURE FROM IVO DUE TO ADVANCING
PACNW TROUGH. ADDITIONAL TO THIS...RETURN FLOW MONSOONAL MOISTURE
TRACKING AROUND A DOMINANT CENTRAL PLAINS HIGH HAS BECOME MORE
PRONOUNCED VERSUS 24 HOURS AGO. MOISTURE CONVERGENCE CURRENTLY
OCCURRING OVER WESTERN ARIZONA/SOCAL AND LIFTING NORTHEAST
THROUGH THE STATE CREATING ANOMALOUSLY COOL AND WET WEATHER
ACROSS MUCH OF THE STATE. AN UPPER LEVEL JET IN ADVANCE OF
AFOREMENTIONED PACNW TROUGH REMAINS NEAR THE ID/NV/UT TRIPLE
POINT AND SHOULD AID DEVELOPMENT IN THE NORTH LATER TODAY AND THIS
EVENING.
500MB GUIDANCE INDICATES THE COMBINATION OF TROPICAL AND MONSOONAL
MOISTURE WILL IMPACT THE STATE FOR THE NEXT 18 HOURS OR SO BEFORE
THE TROPICAL INFLUENCE IS LOST. WIDESPREAD LIGHT TO MODERATE
RAINFALL AND EMBEDDED LOW-CENTROID CONVECTION ACROSS THE SOUTHERN
HALF WILL ALLOW FOR VERY EFFICIENT RAINFALL...ESPECIALLY WITHIN
THE STRONGER UPDRAFTS ANTICIPATED TO INCREASE ACROSS THE SOUTH
SLOPES AND TERRAIN THIS AFTERNOON/EVE. THE ONLY NOTICEABLE
DIFFERENCE TO VERTICAL PROFILES IN BUFR SOUNDINGS VERSUS YESTERDAY
IS A SLIGHT INCREASE TO IN CLOUD SHEAR TODAY. LOW LCL COMBINED
WITH SHALLOW INSTABILITY AND DEEP MOISTURE REMAIN IN PLACE.
AREAL COVERAGE OF BOTH SHOWERS AND STORMS HAS THUS FAR BEEN
DECENTLY ANALYZED BY HRRR-3KM. LATEST RUN CONTINUES TO SHOW
GREATEST PRECIP CONCERN ACROSS THE FAR SOUTHWEST BEGINNING
MIDDAY...THEN SPREADING EAST ACROSS SOUTHERN UTAH AS HEAVY RAIN. ONLY
A LIMITED CHANCE EXISTS FOR STRONGER AND MORE ORGANIZED CONVECTION
OVER THE NORTHWEST AND HAVE REMOVED MENTION OF SEVERE STORMS
ACROSS THE SOUTH IN LATEST UPDATE. A FLOOD WATCH REMAINS IN PLACE
ACROSS SOUTHERN/EASTERN UTAH INTO THIS EVENING AND PRIMARY
FORECAST CHALLENGE THIS SHIFT IS TO DECIDE IF THIS NEEDS TO BE
EXTENDED THROUGH TONIGHT AND OR TOMORROW.
TOMORROW THE TRANSITION TO A MORE TYPICAL MONSOONAL PATTERN IS
EXPECTED TO TAKE FORM...REMAINING IN PLACE THROUGH THE WEEK AND
POSSIBLY LONGER. EXPECTING A BREAK FROM PRECIP LATE TONIGHT INTO
TOMORROW MORNING WITH RAPIDLY DEVELOPING CONVECTION ACROSS MUCH
OF THE STATE TOMORROW AFTERNOON DUE TO DEEP MOISTURE AND INCREASED
INSTABILITY AS CLOUD SHIELD THINS. WILL ADDRESS THE LATTER PERIODS
IN MORE DETAIL IN THE AFTERNOON PACKAGE.
OUTSIDE OF DROPPING MENTION OF SEVERE THUNDERSTORMS ACROSS THE
SOUTH...MADE ADJUSTMENTS TO QPF GRIDS THROUGH THIS EVENING. HEAVY
RAIN WORDING REMAINS IN FORECAST SOUTH/EAST. NO OTHER SIGNIFICANT
UPDATES MADE IN LATEST UPDATE.
&&
.AVIATION...THE SLC TERMINAL WILL SEE MOSTLY CLOUDY SKIES THROUGH
THE TAF PERIOD. THERE IS A 30 PERCENT CHANCE OF A THUNDERSTORM
MOVING OVERHEAD AFTER 22Z...DROPPING CONDITIONS INTO THE MVFR OR
HIGH END IFR RANGE BRIEFLY. AFTER 03/04Z THIS THREAT SHOULD
SUBSIDE. SOUTHERLY WINDS IN THE 10 TO 15 MPH RANGE WILL PREVAIL
WITH GUSTS INCREASING THIS AFTERNOON. WINDS WILL BE GUSTY AND ERRATIC
WITH STORMS PASSING NEAR TO OR AT THE TERMINAL.
&&
.FIRE WEATHER...DEEP MOISTURE FROM DECAYING TROPICAL SYSTEM IVO
CONTINUES TO STREAM NORTH INTO UTAH. THIS WILL CONTINUE TO BRING
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS TO THE SOUTHERN HALF OF
UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTH. WITH THIS
VERY MOIST AIRMASS OVER THE STATE...OVERNIGHT RECOVERIES WILL AGAIN
BE VERY GOOD TONIGHT AND AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES
WILL BE HIGH ACROSS MAINLY THE SOUTHERN PORTION OF THE FIRE
DISTRICT. COOLER TEMPERATURES CAN BE EXPECTED THROUGH TUESDAY. THE
CHANCE OF WETTING RAINS WILL REMAIN HIGH THROUGH TUESDAY. BY MIDWEEK
DEEPER MOISTURE BEGINS TO SLOWLY DECREASE AND MORE TYPICAL DIURNAL
CONVECTIVE ACTIVITY EXPECTED FOR THE LATTER HALF OF THE WEEK. ALSO A
MODERATE INCREASE IN TEMPERATURES IS EXPECTED.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR
UTZ010>014-016-019>021-517-518.
WY...NONE.
&&
MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 26, 2:45 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT MON AUG 26 2013 UTZ001>016-019>021-517-518-WYZ021-271300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT INFLUX OF TROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH. WIDESPREAD RAINFALL IS EXPECTED ACROSS THE SOUTHERN HALF OF THE STATE. THIS RAIN...LOCALLY HEAVY AT TIMES...WILL CREATE ENHANCED RUNOFF WHICH MAY CAUSE FLOODING IN DRY WASHES AND SLOT CANYONS AS WELL AS RISES IN SMALL STREAMS AND MAINSTEM RIVERS IN THOSE AREAS. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOWS. POOR DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO BE PRONE TO FLOODING. ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...SHOWERS AND THUNDERSTORMS WILL BE LESS WIDESPREAD...BUT ANY STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD RAINFALL WILL CONTINUE ACROSS CENTRAL...EASTERN AND SOUTHERN PORTIONS OF UTAH THROUGH TUESDAY. THIS LONG DURATION RAINFALL WILL CONTINUE TO POSE A THREAT OF FLOODING TO SMALL STREAMS...DRY WASHES AND SLOT CANYONS AS WELL AS BURN SCARS AND POOR DRAINAGE AREAS IN URBAN ENVIRONMENTS. WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED MID WEEK. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST AT THE END OF THE WEEK THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:26 PM MDT | Areal Flood Warning | SLC | Garfield, Iron, Kane, Washington | 12 hr |
| Aug 25, 6:35 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 40 min |
| Aug 25, 6:38 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 37 min |
| Aug 25, 7:21 PM MDT | Special Weather Statement | SLC | Box Elder | 39 min |
| Aug 25, 7:59 PM MDT | Special Weather Statement | SLC | Box Elder | 76 min |
| Aug 26, 5:35 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.